Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
130 Doctors are Online

Suggest treatment for spasm in upper abdomen area

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2009
Answered : 9400 Questions
Question
Hi. I have asked this question before some time ago but just wanted some clarity, reassurance. I have been having a few episodes recently of what feels like a spasm or churning at the top of my stomach just below my chest and in line with my left nipple, which last for a few seconds at a time then maybe repeating on and off for a few minutes or a few hours. They seem more prevalent when sitting or lying down. I dont feel feint or have any chest pain or dizziness. Is this related to excess gas, gerd/acid or could this be heart palpitations/issues. I do suffer from acid irritation and take omeprazole for this twice a day for the last year but this has spasm has started to reappear and is again causing me anxiety. If not heart related could it be due to a ulcer or something similar?
Posted Wed, 13 Aug 2014 in Digestion and Bowels
 
 
Answered by Dr. Shoaib Khan 2 hours later
Brief Answer:
in my opinion of gastric origin, not cardiac

Detailed Answer:
Hello sir and welcome.

Thank you for writing to us.

I have gone through your query and would like you to know that I am here to help.

Your symptoms do sound very similar to those experienced in individuals with GERD (gastroesophageal reflux disease), gastritis, Barrot's oesophagus, lower oesophageal sphincter abnormalities, acid reflux, peptic ulcer disease, hyperacidity, and hiatus hernia.

All the above mentioned conditions are related to the gastric tract and can mimic cardiac symptoms. In such situations, where some cardiac symptoms are seen it is always best to conduct an ECG (EKG) and rule out any/all cardiac involvement not only for the doctor to be able to concentrate on the accurate diagnosis but also for the patient to be complete reassured that his/her symptoms have nothing to do with a cardiac condition.

So in my opinion, for your piece of mind it would be best to conduct an ECG (EKG) and completely rule out a cardiac condition sir. This would be the best solution for your anxiety.

In my opinion, this is most probably related to a gastric cause as listed by me above and by you also (GERD, acid reflux, ulcers, etc.). As you do have a history of gastric acid problems, the cause is almost confirmed, but for your satisfaction get an ECG done if it has not already been conducted.

Do not worry sir, I am sure this is just a simple gastric condition which very often mimic cardiac symptoms. I wish you nothing but the best. I hope you find my response helpful, please feel free to write back to me for any further clarifications, I would be more than happy to help you.

Best wishes.
Above answer was peer-reviewed by
 
Follow-up: Suggest treatment for spasm in upper abdomen area 1 hour later
I have had 2 or 3 ecgs done last year and they were all ok. Would anything have changed in that time for this to reappear. If this is not cardiac what actually causes the spasms? Thankyou
 
 
Answered by Dr. Shoaib Khan 2 hours later
Brief Answer:
Yes it can, need recent ECG; causes listed sir

Detailed Answer:
Hello once again sir.

ECGs can change almost instantaneously after an cardiac event, so a more recent ECG would be required sir.

If it is not cardiac (which is what I am suspecting), it has to be related to the gastric system. The list of causes I provided in my first response are the most likely causes sir, i.e. GERD (gastroesophageal reflux disease), gastritis, Barrot's oesophagus, lower oesophageal sphincter abnormalities, acid reflux, peptic ulcer disease, hyperacidity, and hiatus hernia.

I hope this helps in clearing your doubts sir. Please do not hesitate to write to me about anything anytime, I am always here to help.

Best wishes sir.

Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor